MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM INSERTER; PROSTHESIS,HIP,SEMICONSTRAINED,METAL/CERAMIC/POLY,CEMENT OR NON-POROUS,UNCEMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM INSERTER; PROSTHESIS,HIP,SEMICONSTRAINED,METAL/CERAMIC/POLY,CEMENT OR NON-POROUS,UNCEMENT
Model Number 75023745
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/30/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference: case-(b)(4).
 
Event or Problem Description
It was reported that before a thr procedure the polarstem fin stabilizer for 21000300 was found broken.Surgeon changed the surgical technique due to this problem.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that before a total hip replacement procedure, the polarstem fin stabilizer for 21000300 was found broken.No patient harm was reported.The impact cap and the threaded rod of the device (parts of the polarstem stem inserter, 75004650), used in treatment were returned for investigation.The rest of the device was not returned.Furthermore, the reported polarstem fin stabilizer for 21000300 was not returned for investigation.Upon visual inspection, the reported fracture failure mode could be confirmed.The pin of the threaded rod, originally pinned with the impact cap is broken.Apart from that, signs of impaction dells are visible on the impact cap.During surgery, the surgeon changed the surgical technique due to the occurred issue and a different polarstem instrument set was opened.No patient injury is being reported and therefore no further clinical assessment is warranted at this time.According to the document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all instruments must be inspected and controlled for proper functioning after cleaning/disinfection.Instruments should only be used in their original condition (lit.No.12.23 ed.05/16).The failure mode and the severity are covered in the concerning risk management file.No additional complaint was detected for the batch in question.The production documentation, was reviewed.There is no indication that the device did not meet the specifications at the time of manufacturing, which could have contributed to the reported device failure.The detected dells on the impact cap indicate that excessive impact loading or force was applied on the device.It is suggested that the instrument was improperly used to impact a stem.It is to be noted that the stem inserter is intended to be used for the insertion of cemented stems, while the stem impactor (75023369) is to be used for impaction of uncemented stems.The stem inserter is not designed to withstand malleting impacts.Based on the performed investigation, the root cause of the reported event is attributed to an off-label use.The relevant surgical technique, 01217-en (1513) v5 09/17, illustrates in details how uncemented stems are implanted and which instrument should be used.S+n will continue to monitor this device for similar issues.The returned device will be discarded.

Brand Name
POLARSTEM STEM INSERTER
Common Device Name
PROSTHESIS,HIP,SEMICONSTRAINED,METAL/CERAMIC/POLY,CEMENT OR NON-POROUS,UNCEMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11072108
Report Number9613369-2020-00274
Device Sequence Number11590828
Product Code LZO
UDI-Device Identifier07611996114829
UDI-Public07611996114829
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K130728
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number75023745
Device Catalogue Number75004650
Device Lot NumberD54778
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/21/2021
Initial Date Received by Manufacturer 12/01/2020
Supplement Date Received by Manufacturer03/19/2021
Initial Report FDA Received Date12/24/2020
Supplement Report FDA Received Date04/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;